Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Hard lump on arm, painful. Heroin addict. Can you tell me what it is?

User rating for this question
Excellent
Answered by

Cardiologist
Practicing since : 1981
Answered : 922 Questions
Question
My son has a hard lump on his arm above his antecubital vein, medially. It is approx 2 inches long and wide. It has been there for about 3 weeks. It just became painful today. He is an addict and shot heroin in that arm 3 weeks ago. Can you tell me what it is and if he needs to go to the Doctors.
He does not have health insurance. What antibiotic should he be on?
Posted Fri, 14 Sep 2012 in Drug Abuse
 
 
Answered by Dr. Anil Grover 3 hours later
Hi XXXXXXX
Thanks for writing in.
I am a medical specialist with an additional degree in Cardiology.
The lump you have described is small hematoma that occured because vein was not pressed after herione injection and blood accummulated. Antibiotics are necessary if any of the following is there:
1. Warmth over the skin as you slide back of hand from other area to that of lesion.
2. If there is complaint pain at the site now 3 weeks later or it is tender on
pressing.
3. There is redness over the site of lump.
4. If there is fever.
These are prescription drugs and only a doctor can prescribe. I assume you would be thinking of or he is already on rehab programme. The antibiotics can be prescribed.
You need to see doctor urgently (irrespective of Insurance Status)
5. If there is thobing sensation and or increase in the size of lump. A combination of this with any of the four above would mean a definite infection perhaps need for intervention. Scare is of infection spreading elsewhere specially to heart. Intravenous Drugs by addicts is the commonest cause of Right (side of heart valves) Sided Infective Endocarditis in the United States. We certainly want that not to occur. Good Luck. I will be happy to answer any question you might have.
Regards and Best Wishes.

Dr Anil Grover
MBBS, MD (Medicine) DM(Cardiology)
Cardiologist and Internist
http:/ WWW.WWWW.WW
Above answer was peer-reviewed by
 
Follow-up: Hard lump on arm, painful. Heroin addict. Can you tell me what it is? 23 minutes later
Thank you, it is painful today. It is tender when pressed. We have amoxicillin in the house so I started him on that. He just told me about this today. We will seek medical attention tomorrow. I will take him to a med express in our area. If you think we should go to the ER tonight, please let me know. He started at a suboxone clinic 3 wks ago
 
 
Answered by Dr. Anil Grover 1 hour later
Hi XXXXXXX
Thanks for writing back.
I wish you had taken him to doctor before starting antibiotics so that culture for the infective organism could be done. Do tell the doctor that antibiotic has been started so that should the doctor feels the need for blood culture he can pass on the message to microbiology. What is done then is a substance to neutralise the antibiotic is added to the culture so as to get a meaningful report. No harm done, perhaps 90% non specialist doctors would have started Amoxillin without blood culture. However, please let the doctor have a look at him, it is worth it even now for we have to think long term about your son.
All the best for your son's recovery. Take Care
With Best Wishes

Dr Anil Grover
Cardiologist

Above answer was peer-reviewed by
 
Follow-up: Hard lump on arm, painful. Heroin addict. Can you tell me what it is? 11 hours later
Thank you Dr XXXXXXX We have been dealing with his addiction for about 7 years. He has been to various suboxone programs, in outpatient rehabs, inpatient rehabs, and just recently inpatient for 3 months then a half way house for six months. He returned home and seemed good for about 2 months, then started heroin again. I agreed to the suboxone clinic because I don't know what else to do. I would like to throw him out but then he will become someone elses problem. He is working. We are exhausted physically, mentally and financially. Thanks for your help.
 
 
Answered by Dr. Anil Grover 5 hours later
You did the right thing XXXXXXX Thanks for writing to me, your words touched me. You are a real mom. I can imagine the magnamity of task, I can only be of a little help, I can only say it is my job and you are welcome. I have an intuition that you will succeed ultimately. May the Almighty give you courage and more strength to do the good job you are doing. Let me know if I can help you in anyway. Feel free to write to me to my personal address. You can close the query if you choose. Regards.

Dr Anil Grover, Cardiologist
YYYY@YYYY
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions